Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 19, NWS Nashville, TN

October 1, 2015Maury County, Tennessee

NWS Nashville, TN issued this flash flood warning at Oct 1, 2015, 5:28 PM CDT for Maury County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2015, 5:28 PM CDT (22:28 UTC)
Expired
Oct 1, 2015, 8:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Maury County, TN

The radar

The Nashville radar (KOHX), 78 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 5:30 PM CDTFLASH FLOODColumbia, TNEXPERIMENT STATION LANE AT LION PARKWAY IN COLUMBIA WAS CLOSED DUE TO FLOODING. ADDITIONAL ROADS CLOSED DUE TO FLOODING IN MAURY COUNTY INCLUDED KATIE LANE...WITHERSPOON ROAD...GREEN MILLS ROAD...AND DARKS MILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

121 
WGUS54 KOHX 012228
FFWOHX
TNC119-020130-
/O.NEW.KOHX.FF.W.0019.151001T2228Z-151002T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
528 PM CDT THU OCT 1 2015

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MAURY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 830 PM CDT

* AT 523 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING
  CONTINUING ACROSS THE WARNED AREA. ALTHOUGH HEAVY RAIN HAS MOVED
  OUT OF THE SPRING HILL AREA...RADAR ESTIMATES OVER 6 INCHES OF
  RAIN HAVE FALLEN ACROSS NORTHERN MAURY COUNTY TODAY. SEVERAL
  ROADWAYS ARE REPORTEDLY FLOODED AND CLOSED INCLUDING FRYE
  ROAD...CLEABORNE ROAD...CARTER CREEK STATION ROAD...AND PETTY
  LANE...AND SEVERAL WATER RESCUES HAVE BEEN CONDUCTED BY EMERGENCY
  PERSONNEL TODAY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLUMBIA...SPRING HILL...MOUNT PLEASANT...I-65 EAST OF COLUMBIA...
  WILLAIMSPORT AND SANTA FE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3565 8733 3570 8730 3570 8726 3572 8726
      3573 8723 3585 8721 3578 8700 3578 8693
      3576 8693 3571 8678 3569 8680 3569 8681
      3553 8685 3550 8687 3551 8687 3552 8688
      3550 8688 3547 8691

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 2:18 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 1, 2:18 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
218 PM CDT THU OCT 1 2015

.DISCUSSION...

UPPER LEVEL LOW IS STILL CHURNING ITS WAY SOUTHWARD...AND WILL
KEEP THE MID STATE IN A CLOUDY AND WET PATTERN INTO THE WEEKEND.
THE CONTINUOUS NORTHERLY FLOW AT THE SURFACE AND ALOFT WILL ALSO
KEEP TEMPERATURES BELOW SEASONAL NORMALS THROUGH SUNDAY. HIGH
TEMPERATURES FRIDAY AND SATURDAY WILL ONLY BE IN THE UPPER 50S TO
MID 60S. THE UPPER LOW BEGINS TO PROGRESS MORE EASTERLY LATE
FRIDAY INTO SATURDAY...AND THIS WILL KEEP SUBTLE SHORTWAVE
ACTIVITY EMBEDDED WITH THE UPPER FLOW CAUSING WAVES OF GREATER
PRECIP CHANCES LATE FRIDAY AND LATE SATURDAY. THE GREATER CHANCES
OVERALL WILL BE ON THE PLATEAU THIS WEEKEND AS THE UPPER LOW
SLOWLY WORKS ITS WAY OUT OF THE REGION.

CHANCES FOR RAIN WILL LINGER ON THE PLATEAU TO START THE WORK WEEK
AS THE BACKSIDE OF THE UPPER LOW MAY BRING SOME SHOWERS IN.
OTHERWISE UPPER RIDGING WILL START TO BUILD IN AND BEGIN A WARMING
TREND. TEMPERATURES WILL CLIMB TO SEASONAL AVERAGES BY TUESDAY AND
WEDNESDAY NEXT WEEK. THE GFS AND ECMWF STILL DIFFER ON THEIR
SOLUTIONS FOR THE NEXT UPPER TROUGH LATE NEXT WEEK...WITH THE GFS
BEING FASTER. THE GFS HAS RAIN ENTERING THE MID STATE AGAIN FRIDAY
MORNING...WHILE THE ECMWF WANTS TO KEEP THE RIDGE OVERHEAD. ONCE
AGAIN WENT WITH A BLEND OF POPS FOR THE FORECAST UNTIL LONG TERM
MODELS START TO AGREE ON THE EXTENDED FORECAST.

&&

.AVIATION UPDATE...18Z AVIATION DISCUSSION.
WITH BROAD UPPER LEVEL LOW CIRCULATION ALOFT EXPECTED TO DRIFT SLOWLY
SWD AND INTO N CNTRL AL BY 18/00Z AND THEN CONTINUE SWD...BELIEVE VCSH
TO VCTS POSSIBLE BNA/CSV THRU AT LEAST 02/02Z. AS THIS SYSTEM MOVES SWD
AFTER 02/00Z...ATM MOISTURE INFLUX FROM E TO W EXPECTED ACROSS REGION...
WHICH WILL EVENTUALLY LEAD TO LIGHT SHWR POTENTIAL INCREASING E TO W
ALSO. ATM MOISTURE DEPTH GREATEST PLATEAU SO PREDOMINATE SHWRS POSSIBLE
FROM AT LEAST 05Z ONWARD. FLUCTUATIONS FROM VFR TO IFR CEILINGS CKV/BNA
POSSIBLE THRU 02/18Z. EXPECT PERSISTENCE IN IFR TO EVENTUALLY DROP TO

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      56  61  53  61  54 /  30  60  30  20  30
CLARKSVILLE    53  62  51  61  52 /  10  50  30  10  20
CROSSVILLE     55  59  51  60  54 /  70  70  50  60  50
COLUMBIA       54  61  52  60  53 /  40  50  30  20  30
LAWRENCEBURG   55  61  52  60  53 /  50  50  30  20  30
WAVERLY        53  64  51  62  52 /  10  40  20  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BARNWELL
Hazardous weather outlook, Oct 1, 4:35 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
435 PM CDT THU OCT 1 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-021000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
435 PM CDT THU OCT 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP AND PRODUCE BRIEF HEAVY
RAINFALL RESULTING IN LOCALIZED FLOODING FOR AT LEAST SOME
LOCATIONS MAINLY SOUTH OF INTERSTATE 40 THROUGH THE REMAINDER
OF THE LATE AFTERNOON HOURS. ALSO SOME OF THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING FREQUENT STRONG CLOUD TO GROUND
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION ACROSS AT LEAST SOUTHERN PORTIONS OF MIDDLE
TENNESSEE IS NEEDED THROUGH AT LEAST THE REMAINDER OF THE
AFTERNOON HOURS TODAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WIND > 50 MPH
STRUCTURAL DAMAGE
TREES OR POWER LINE DOWN

31

In the hours before

Local storm report, Oct 1, 3:53 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
353 PM CDT THU OCT 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      SPRING HILL             35.74N  86.92W
10/01/2015                   MAURY              TN   EMERGENCY MNGR

            SEVERAL ROADS ARE FLOODED AND CLOSED IN THE SPRING HILL
            AREA INCLUDING FLY ROAD...CLEABORNE ROAD...CARTER CREEK
            STATION ROAD...PETTY LANE...AND MANY OTHERS. SEVERAL
            WATER RESCUES HAVE BEEN CONDUCTED.

&&

EVENT NUMBER OHX1500781

SHAMBURGER
Local storm report, Oct 1, 3:56 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
356 PM CDT THU OCT 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     LIGHTNING        SPRING HILL             35.74N  86.92W
10/01/2015                   MAURY              TN   EMERGENCY MNGR

            LIGHTNING STRUCK A HOME IN THE SPRING HILL AREA AND
            STARTED A FIRE. LIGHTNING ALSO STRUCK A DOCTORS OFFICE
            IN SPRING HILL BUT DAMAGE IS UNKNOWN.

&&

EVENT NUMBER OHX1500782

SHAMBURGER
Special weather statement, Oct 1, 4:10 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
410 PM CDT THU OCT 1 2015

TNZ075-012145-
BEDFORD TN-
410 PM CDT THU OCT 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEDFORD COUNTY UNTIL 445
PM CDT...

AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SHELBYVILLE...MOVING NORTHWEST AT 10 MPH.

PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHELBYVILLE...WARTRACE...BELL BUCKLE AND DEASON.

LAT...LON 3554 8666 3556 8665 3567 8651 3565 8647
      3564 8646 3564 8645 3565 8642 3563 8642
      3562 8640 3563 8637 3564 8638 3565 8636
      3552 8626 3540 8643
TIME...MOT...LOC 2110Z 138DEG 9KT 3552 8641

SHAMBURGER
Local storm report, Oct 1, 4:17 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
417 PM CDT THU OCT 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     LIGHTNING        SPRING HILL             35.74N  86.92W
10/01/2015                   MAURY              TN   EMERGENCY MNGR

            HOME STRUCK BY LIGHTNING AND SET ON FIRE EARLIER WAS
            STRUCK BY LIGHTNING AGAIN

&&

EVENT NUMBER OHX1500783

SHAMBURGER
Local storm report, Oct 1, 4:19 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
419 PM CDT THU OCT 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      SPRING HILL             35.74N  86.92W
10/01/2015                   MAURY              TN   EMERGENCY MNGR

            MAURY COUNTY EMERGENCY MANAGER REPORTED ROADS FLOODED
            AND CLOSED NEAR SPRING HILL

0300 PM     LIGHTNING        SPRING HILL             35.74N  86.92W
10/01/2015                   MAURY              TN   EMERGENCY MNGR

            LIGHTNING STRUCK A HOME IN THE SPRING HILL AREA AND
            STARTED A FIRE. LIGHTNING ALSO STRUCK A DOCTORS OFFICE
            IN SPRING HILL BUT DAMAGE IS UNKNOWN.

0350 PM     FLASH FLOOD      SPRING HILL             35.74N  86.92W
10/01/2015                   MAURY              TN   EMERGENCY MNGR

            SEVERAL ROADS ARE FLOODED AND CLOSED IN THE SPRING HILL
            AREA INCLUDING FLY ROAD...CLEABORNE ROAD...CARTER CREEK
            STATION ROAD...PETTY LANE...AND MANY OTHERS. SEVERAL
            WATER RESCUES HAVE BEEN CONDUCTED.

0400 PM     LIGHTNING        SPRING HILL             35.74N  86.92W
10/01/2015                   MAURY              TN   EMERGENCY MNGR

            HOME STRUCK BY LIGHTNING AND SET ON FIRE EARLIER WAS
            STRUCK BY LIGHTNING AGAIN

&&

EVENT NUMBER OHX1500780 OHX1500782 OHX1500781 OHX1500783

31
Local storm report, Oct 1, 5:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
501 PM CDT THU OCT 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLASH FLOOD      11 WNW TRACY CITY       35.33N  85.92W
10/01/2015                   COFFEE             TN   TRAINED SPOTTER

            BETSY WILLIS ROAD IS FLOODED AND 2 HOUSES IN HILLSBORO
            ARE SURROUNDED BY FLOOD WATERS

&&

EVENT NUMBER OHX1500784

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 1:42 PM CDTAreal Flood AdvisoryOHXMaury3 hr
Oct 1, 2:42 PM CDTFlash Flood WarningOHXMaury3 hr
Oct 1, 4:10 PM CDTSpecial Weather StatementOHXBedford35 min
Oct 1, 4:16 PM CDTFlash Flood WarningOHXCoffee3 hr

Nearby

Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.